Lotteries and justification

Kelp, C. (2017) Lotteries and justification. Synthese, 194(4), pp. 1233-1244. (doi: 10.1007/s11229-015-0989-5)

140969.pdf - Accepted Version



The lottery paradox shows that the following three individually highly plausible theses are jointly incompatible: (i) highly probable propositions are justifiably believable, (ii) justified believability is closed under conjunction introduction, (iii) known contradictions are not justifiably believable. This paper argues that a satisfactory solution to the lottery paradox must reject (i) as versions of the paradox can be generated without appeal to either (ii) or (iii) and proposes a new solution to the paradox in terms of a novel account of justified believability.

Item Type:Articles
Additional Information:This work was funded by grants from KU Leuven’s Special Research Fund (BOF) and Research Foundation Flanders (FWO).
Glasgow Author(s) Enlighten ID:Kelp, Professor Christoph
Authors: Kelp, C.
Subjects:B Philosophy. Psychology. Religion > B Philosophy (General)
College/School:College of Arts & Humanities > School of Humanities > Philosophy
Journal Name:Synthese
ISSN (Online):1573-0964
Published Online:21 December 2015
Copyright Holders:Copyright © 2015 Springer Science+Business Media
First Published:First published in Synthese 194(4): 1233-1244
Publisher Policy:Reproduced in accordance with the publisher copyright policy

University Staff: Request a correction | Enlighten Editors: Update this record